June 11, 2013 - 6:00 AM
Interior Health Authority believes a province-wide warning about the drug fentanyl may be linked to multiple cases over the past couple weeks in Kamloops.
Dr. Trevor Corneil, Interior Health Authority medical health officer, said between three to five overdose or close-overdose cases have emerged in Kamloops in the last two weeks among injection drug users.
"What they thought was heroin seemed to be much stronger and had an effect much more quickly," Corneil said. "It matches the alert that was issued by the provincial health office."
The Ministry of Health issued an alert on May 30 to emergency doctors as well as ambulance and health care workers after two overdose events and a large seizure of the drugs by Vancouver Police.
"We know from some of the drug testing that's done in Vancouver that some people are selling fentanyl and are mixing it with the heroin," Corneil said.
Fentanyl is a synthetic opiate about 100 times as powerful as morphine. It has been sold as a synthetic form of heroin on the street, is highly addictive and of high risk for overdose.
As the drug can look identical to heroin or oxycodone, it may be easily mistaken.
Since then, the drug has popped up in various areas of the province.
While Corneil said none of the Kamloops cases resulted in death, BC Coroner's Service reported 23 deaths related to fentanyl already in the first four months of this year — compared to 20 total in 2012.
A 'fentanyl epidemic' killed 342 people in Chicago in 2006.
"All health authorities are monitoring this carefully," Corneil said.
Meanwhile, Kamloops RCMP are keeping their eyes peeled at the street level.
"We haven't seen any seizures here," said Kamloops RCMP Staff Sgt. Fran Bethel.
She said street level drugs are always dangerous due to the lack of controls.
"There's always a risk... you never know what you're going to get," she said. "We'll be monitoring and certainly paying attention."
To contact a reporter for this story, email: firstname.lastname@example.org, call: (250) 319-7494 or tweet: @jess__wallace.
News from © InfoTel News Ltd, 2013